Geometry & Topology

Projective deformations of weakly orderable hyperbolic Coxeter orbifolds

Suhyoung Choi and Gye-Seon Lee

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


A Coxeter n–orbifold is an n–dimensional orbifold based on a polytope with silvered boundary facets. Each pair of adjacent facets meet on a ridge of some order m, whose neighborhood is locally modeled on n modulo the dihedral group of order 2m generated by two reflections. For n 3, we study the deformation space of real projective structures on a compact Coxeter n–orbifold Q admitting a hyperbolic structure. Let e+(Q) be the number of ridges of order greater than or equal to 3. A neighborhood of the hyperbolic structure in the deformation space is a cell of dimension e+(Q) n if n = 3 and Q is weakly orderable, ie the faces of Q can be ordered so that each face contains at most 3 edges of order 2 in faces of higher indices, or Q is based on a truncation polytope.

Article information

Geom. Topol., Volume 19, Number 4 (2015), 1777-1828.

Received: 16 July 2012
Revised: 23 July 2014
Accepted: 16 September 2014
First available in Project Euclid: 16 November 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57M50: Geometric structures on low-dimensional manifolds 57N16: Geometric structures on manifolds [See also 57M50]
Secondary: 53A20: Projective differential geometry 53C15: General geometric structures on manifolds (almost complex, almost product structures, etc.)

real projective structure orbifold moduli space Coxeter groups representations of groups


Choi, Suhyoung; Lee, Gye-Seon. Projective deformations of weakly orderable hyperbolic Coxeter orbifolds. Geom. Topol. 19 (2015), no. 4, 1777--1828. doi:10.2140/gt.2015.19.1777.

Export citation


  • S Ballas, Deformations of noncompact, projective manifolds
  • D Barnette, A proof of the lower bound conjecture for convex polytopes, Pacific J. Math. 46 (1973) 349–354
  • Y Benoist, Automorphismes des cônes convexes, Invent. Math. 141 (2000) 149–193
  • Y Benoist, Convexes divisibles, C. R. Acad. Sci. Paris Sér. I Math. 332 (2001) 387–390
  • Y Benoist, Convexes divisibles, III, Ann. Sci. École Norm. Sup. 38 (2005) 793–832
  • Y Benoist, Convexes hyperboliques et quasiisométries, Geom. Dedicata 122 (2006) 109–134
  • Y Benoist, A survey on divisible convex sets, from: “Geometry, analysis and topology of discrete groups”, (L Ji, K Liu, L Yang, S-T Yau, editors), Adv. Lect. Math. (ALM) 6, International Press, Somerville, MA (2008) 1–18
  • Y Benoist, Five lectures on lattices in semisimple Lie groups, from: “Géométries à courbure négative ou nulle, groupes discrets et rigidités”, (L Bessières, A Parreau, B Rémy, editors), Sémin. Congr. 18, Soc. Math. France, Paris (2009) 117–176
  • J-P Benzécri, Sur les variétés localement affines et localement projectives, Bull. Soc. Math. France 88 (1960) 229–332
  • N Bourbaki, Lie groups and Lie algebras, Chapters 4–6, Elements of Math., Springer, Berlin (2002)
  • A Brøndsted, An introduction to convex polytopes, Graduate Texts in Math. 90, Springer, New York (1983)
  • R Charney, M Davis, When is a Coxeter system determined by its Coxeter group?, J. London Math. Soc. 61 (2000) 441–461
  • S Choi, Convex decompositions of real projective surfaces, I: $\pi$–annuli and convexity, J. Differential Geom. 40 (1994) 165–208
  • S Choi, Convex decompositions of real projective surfaces, II: Admissible decompositions, J. Differential Geom. 40 (1994) 239–283
  • S Choi, The convex and concave decomposition of manifolds with real projective structures, Mém. Soc. Math. Fr. 78, Soc. Math. France, Paris (1999)
  • S Choi, Geometric structures on orbifolds and holonomy representations, Geom. Dedicata 104 (2004) 161–199
  • S Choi, The deformation spaces of projective structures on $3$–dimensional Coxeter orbifolds, Geom. Dedicata 119 (2006) 69–90
  • S Choi, Geometric structures on $2$–orbifolds: Exploration of discrete symmetry, Math. Soc. Japan Memoirs 27, Math. Soc. Japan, Tokyo (2012)
  • S Choi, W M Goldman, The classification of real projective structures on compact surfaces, Bull. Amer. Math. Soc. 34 (1997) 161–171
  • S Choi, C D Hodgson, G-S Lee, Projective deformations of hyperbolic Coxeter $3$–orbifolds, Geom. Dedicata 159 (2012) 125–167
  • D Cooper, K Delp, The marked length spectrum of a projective manifold or orbifold, Proc. Amer. Math. Soc. 138 (2010) 3361–3376
  • D Cooper, D D Long, M B Thistlethwaite, Computing varieties of representations of hyperbolic $3$–manifolds into $\mathrm{SL}(4,\mathbb{R})$, Experiment. Math. 15 (2006) 291–305
  • D Cooper, D D Long, M B Thistlethwaite, Flexing closed hyperbolic manifolds, Geom. Topol. 11 (2007) 2413–2440
  • M W Davis, The geometry and topology of Coxeter groups, London Math. Soc. Monographs 32, Princeton Univ. Press (2008)
  • M W Davis, Lectures on orbifolds and reflection groups, from: “Transformation groups and moduli spaces of curves”, (L Ji, S-T Yau, editors), Adv. Lect. Math. (ALM) 16, International Press, Somerville, MA (2011) 63–93
  • M W Davis, When are two Coxeter orbifolds diffeomorphic?, Michigan Math. J. 63 (2014) 401–421
  • F Esselmann, The classification of compact hyperbolic Coxeter $d$–polytopes with $d+2$ facets, Comment. Math. Helv. 71 (1996) 229–242
  • J-L Fouquet, H Thuillier, On removable edges in $3$–connected cubic graphs, Discrete Math. 312 (2012) 2652–2659
  • F R Gantmacher, The theory of matrices, Vol. $1$, $2$, Chelsea Publ., New York (1959)
  • W M Goldman, The symplectic nature of fundamental groups of surfaces, Adv. in Math. 54 (1984) 200–225
  • W M Goldman, Convex real projective structures on compact surfaces, J. Differential Geom. 31 (1990) 791–845
  • R Greene, The deformation theory of discrete reflection groups and projective structures, PhD thesis, Ohio State University (2013) Available at \setbox0\makeatletter\@url {\unhbox0
  • B Grünbaum, Convex polytopes, 2nd edition, Graduate Texts in Math. 221, Springer, New York (2003)
  • M Heusener, J Porti, Infinitesimal projective rigidity under Dehn filling, Geom. Topol. 15 (2011) 2017–2071
  • D Johnson, J J Millson, Deformation spaces associated to compact hyperbolic manifolds, from: “Discrete groups in geometry and analysis”, (R Howe, editor), Progr. Math. 67, Birkhäuser, Boston (1987) 48–106
  • V G Kac, È B Vinberg, Quasihomogeneous cones, Mat. Zametki 1 (1967) 347–354
  • M Kapovich, Deformations of representations of discrete subgroups of $\mathrm{SO}(3,1)$, Math. Ann. 299 (1994) 341–354
  • J-L Koszul, Déformations de connexions localement plates, Ann. Inst. Fourier (Grenoble) 18 (1968) 103–114
  • N H Kuiper, On convex locally-projective spaces, from: “Convegno Internazionale di Geometria Differenziale, Italia, 1953”, Edizioni Cremonese, Rome (1954) 200–213
  • L Marquis, Espace des modules de certains polyèdres projectifs miroirs, Geom. Dedicata 147 (2010) 47–86
  • D Qi, On irreducible, infinite, nonaffine Coxeter groups, Fund. Math. 193 (2007) 79–93
  • M S Raghunathan, Discrete subgroups of Lie groups, Springer, New York (1972)
  • R K W Roeder, J H Hubbard, W D Dunbar, Andreev's theorem on hyperbolic polyhedra, Ann. Inst. Fourier (Grenoble) 57 (2007) 825–882
  • W P Thurston, The geometry and topology of three-manifolds, Princeton Univ. Math. Dept. lecture notes (1979) Available at \setbox0\makeatletter\@url {\unhbox0
  • W P Thurston, Three-dimensional geometry and topology, Vol. $1$, Princeton Math. Series 35, Princeton Univ. Press (1997)
  • W T Tutte, The factorization of linear graphs, J. London Math. Soc. 22 (1947) 107–111
  • È B Vinberg, Discrete linear groups that are generated by reflections, Izv. Akad. Nauk SSSR Ser. Mat. 35 (1971) 1072–1112
  • È B Vinberg, Hyperbolic groups of reflections, Uspekhi Mat. Nauk 40 (1985) 29–66, 255
  • A Weil, On discrete subgroups of Lie groups, II, Ann. of Math. 75 (1962) 578–602
  • A Weil, Remarks on the cohomology of groups, Ann. of Math. 80 (1964) 149–157
  • M Wiemeler, Exotic torus manifolds and equivariant smooth structures on quasitoric manifolds, Math. Z. 273 (2013) 1063–1084